Product News and Recalls

Warning issued for SSRI antidepressant

Canadian federal health agency Health Canada recently ordered a labeling update for the prescription drug Cipralex, which is the brand name for escitalopram.

The new labeling will reflect clinical trial data indicating that Cipralex can cause electrical changes in the heart, which in turn can lead to potentially life-threatening heart rhythms. According to Health Canada, the risk increases as dosage increases.

The agency recommends that patients taking Cipralex consult with a healthcare professional if they’re considering stopping or reducing the dose, since stopping or reducing the dose may cause side effects such as dizziness, shakiness, sweating, nausea, or vomiting.

The agency also recommends that patients taking Cipralex contact a healthcare professional immediately if they experience any symptoms of abnormal heart rhythms such as heart palpitations, dizziness, fainting, or seizures.

Cipralex is in a class of antidepressants categorized as selective serotonin reuptake inhibitors, or SSRIs. Clinical studies have previously linked SSRIs to other medical issues.

A number of studies have linked SSRIs including Zoloft and Prozac with potentially dangerous heart and lung defects in babies born to women who take the drugs while pregnant.

Patients should consult their doctors before making any changes in their medication. A consultation with an SSRI lawyer is also important if there are significant injuries.

See the Health Canada news release here: http://www.sacbee.com/2012/05/07/4471850/information-update-antidepressant.html